Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Phoenix, AZ

August 9, 2004Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 9, 2004, 3:52 PM MST for Gila County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2004, 3:52 PM MST (22:52 UTC)
Expired
Aug 9, 2004, 4:50 PM MST
In force
58 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 90 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2004-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2004-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-533 J/kg
Mixed-layer LCL
2609 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 092252
SVRPSR
AZC007-092350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
350 PM MST MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF GLOBE

* UNTIL 450 PM MST

* AT 341 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  JUST EAST OF GLOBE...AND WAS MOVING WEST AT 5 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  INSPIRATION...HILLTOP...SAWMILL...SAN CARLOS...MIAMI AND CLAYPOOL.

LAT...LON 3372 11098 3332 11097 3299 11078 3315 11043
      3371 11015

$$

MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:30 AM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 9, 10:30 AM MST, 5 hours 22 minutes before
AZZ020>028-CAZ030>033-092245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 AM MST MON AUG 9 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE OVER ARIZONA WILL CONTINUE HOT WEATHER THROUGH
TUESDAY. SOMEWHAT DRIER AIR WILL LIMIT ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA...MAINLY OVER THE HIGHER
TERRAIN THROUGH ABOUT WEDNESDAY. A LOW PRESSURE SYSTEM
CURRENTLY OVER NORTHEAST MEXICO IS EXPECTED TO MOVE AROUND THE
PERIPHERY OF THE HIGH...AND INTO ARIZONA BY THE END OF THE WEEK.
THIS MEANS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
THURSDAY INTO SATURDAY...ALONG WITH LOWER TEMPERATURES AND HIGHER
HUMIDITY.

&&

.DISCUSSION...
MONSOON STILL HAVING A TOUGH TIME GETTING INTO FULL-BORE MODE AS
UNUSUALLY STRONG WLY COMPONENT TO FLOW CONTINUES. UPPER HIGH
FORECAST TO BE SITUATED NEARLY RIGHT OVERHEAD...WHICH OF COURSE WILL
NOT PORTEND TO FANTASTIC AMOUNTS OF MOISTURE ADVECTION INTO THE CWA
SHORT OF GETTING A GULF SURGE. GFS STILL INSISTING WE ARE IN FOR A
SIGNIFICANT WETTING UP AFTER MIDWEEK...WITH A GOOD CHUNK OF THIS
MOISTURE AT THE MID LEVELS FORECAST TO ADVECT IN FROM THE SW...
RATHER THAN E OR SE. TOUGH TO FORESEE THIS MOISTURE ADVECTION
PATTERN PANNING OUT DUE TO THE ABSENCE OF ANY TROPICAL SYSTEMS TO
TAP FROM...BUT MODEL PERSISTENCE MAKES ONE WONDER. IN ANY EVENT...
ITS GONNA STAY HOT FOR AT LEAST A COUPLE MORE DAYS. DEBRIS CLOUD
COVER ALREADY BEGINNING TO THIN OUT...AND WITH MOST AREA SOUNDINGS A
BIT WARMER IN MID LEVELS THAN 24 HOURS AGO...THE HIGH HEAT WARNING
FOR FAR SW AZ AND HEAT ADVISORY FOR SCENTRAL DESERTS STILL LOOK ON
TRACK. ALREADY UPDATED FORECASTS/SKY GRIDS FOR MORE CLOUD COVER OVER
SW AZ THIS MORNING...REST OF FORECASTS OKAY FOR NOW.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...HEAT ADVISORY TODAY ZONES 22...23...27 AND 28. HIGH HEAT
WARNING TODAY FOR ZONES 20...21...25 AND 26.
CA...HIGH HEAT WARNING TODAY ZONE 31.

&&

ESTLE
Hazardous weather outlook, Aug 9, 10:49 AM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1049 AM MST MON AUG 9 2004

AZZ024-100700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1049 AM MST MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA HIGHER
TERRAIN.

.DAY ONE...TODAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL EXIST. DAMAGING WIND WILL BE THE MAIN THREAT FROM ANY
THUNDERSTORMS THAT FORM. TREES...POWER LINES...AND POORLY CONSTRUCTED
BUILDINGS WILL BE MOST AT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL EXIST TUESDAY INTO THURSDAY...WITH AN INCREASE IN THUNDERSTORM
COVERAGE POSSIBLE TOWARDS THE END OF THE WEEK. SOME OF THESE STORMS
COULD PRODUCE GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ022-023-027-028-100700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1049 AM MST MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA EXCLUDING
THE HIGHER TERRAIN AREAS OF SOUTHERN GILA COUNTY.

.DAY ONE...TODAY

...HEAT ADVISORY IN EFFECT UNTIL 8 PM MST...

STRONG HIGH PRESSURE OVER ARIZONA WILL GIVE ABNORMALLY HOT
TEMPERATURES TODAY. THEREFORE...A HEAT ADVISORY IS IN EFFECT TODAY
INTO THIS EVENING.

DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT AND
LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY MORNING
OR EVENING HOURS. STAY NEAR AIR CONDITIONED LOCATIONS IF POSSIBLE.

DO NOT LEAVE CHILDREN OR PETS IN LOCKED VEHICLES TEMPERATURES CAN
RISE ABOVE 130 DEGREES IN MINUTES...QUICKLY INCREASING THE CHANCE FOR
HEAT STROKE AND POSSIBLE DEATH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ALTHOUGH THE INTENSITY OF THE HEAT SHOULD BEGIN TO WANE BY MIDWEEK...
THERE WILL BE AN INCREASING THREAT OF LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD PRODUCE GUSTY
WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ020-021-025-026-CAZ031-100700-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
1049 AM MST MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ARIZONA AND FAR
SOUTHEAST CALIFORNIA ALONG THE LOWER COLORADO RIVER.

.DAY ONE...TODAY

...HIGH HEAT WARNING IN EFFECT UNTIL 8 PM MST (PDT)...

STRONG HIGH PRESSURE OVER THE DESERT SOUTHWEST WILL GIVE ABNORMALLY
HOT TEMPERATURES TODAY...WITH RELATIVE HUMIDITIES ALSO STAYING QUITE
HIGH. THEREFORE...A HIGH HEAT WARNING IS IN EFFECT TODAY INTO THIS
EVENING.

DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT AND
LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY MORNING
OR EVENING HOURS. STAY NEAR AIR CONDITIONED LOCATIONS IF POSSIBLE.

DO NOT LEAVE CHILDREN OR PETS IN LOCKED VEHICLES TEMPERATURES CAN
RISE ABOVE 130 DEGREES IN MINUTES...QUICKLY INCREASING THE CHANCE FOR
HEAT STROKE AND POSSIBLE DEATH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ALTHOUGH THE INTENSITY OF THE HEAT SHOULD BEGIN TO WANE BY MIDWEEK...
THERE WILL BE AN INCREASING THREAT OF LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD PRODUCE GUSTY
WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ030-032-033-100700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
RIVERSIDE COUNTY/EASTERN DESERTS-
1049 AM MST MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE AN INCREASING THREAT OF LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS AFTER MIDWEEK. SOME OF THESE STORMS COULD
PRODUCE GUSTY WINDS.

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.